Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Aberdeen, SD

May 7, 2005Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2005, 3:41 PM CDT for Jones County, South Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 3:41 PM CDT (20:41 UTC)
Expired
May 7, 2005, 4:23 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Jones County, SD

The radar

The Rapid City radar (KUDX), 152 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS53 KABR 072042
SVRABR
SDC075-072130-
/O.NEW.KABR.SV.W.0003.050507T2041Z-050507T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
241 PM MDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN CENTRAL SOUTH DAKOTA

* UNTIL 330 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF OKATON..MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPA AROUND 255 PM MDT
  VAN METRE AROUND 305 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING BASEBALL SIZE HAIL. GO INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4405 10104 4385 10104 4380 10089 4417 10055
      4417 10102

$$
HARDING
2 follow-up statements
000
WWUS53 KABR 072108
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT SAT MAY 7 2005

SDC075-072130-
/O.CON.KABR.SV.W.0003.000000T0000Z-050507T2130Z/
JONES SD-
307 PM MDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JONES COUNTY UNTIL 330
PM MDT...

AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CAPA...OR 21
MILES NORTHWEST OF MURDO...AND MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CAPA BY 300 PM MDT.

GOLF BALL SIZED HAIL WAS REPORTED BY THE PUBLIC 4 MILES SOUTH OF 
CAPA AT 250 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY
FROM WINDOWS.

LAT...LON 4405 10104 4385 10104 4380 10089 4417 10055
      4417 10102

$$
ALBRECHT
000
WWUS53 KABR 072123
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
423 PM CDT SAT MAY 7 2005

SDC075-072133-
/O.CAN.KABR.SV.W.0003.000000T0000Z-050507T2130Z/
JONES SD-
323 PM MDT SAT MAY 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR JONES COUNTY HAS BEEN
CANCELLED...

AT 318 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4405 10104 4385 10104 4380 10089 4417 10055
      4417 10102

$$
ALBRECHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 7, 2:30 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT MAY 7 2005

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
FOCUS FOR THE SHORT TERM WILL BE ON THUNDERSTORM AND SEVERE
POTENTIAL THIS EVENING AND SUNDAY. CURRENT VISIBLE SATELLITE SHOWING
GOOD CU FIELD STRETCHING UP INTO CENTRAL SD...WITH SOME ISOLATED
STORMS ALREADY DEVELOPING ALONG THE NE/SD BORDER. SPC ISSUED A
SEVERE THUNDERSTORM WATCH FOR INCLUDING CENTRAL SD...WITH
ANTICIPATION OF STORMS DEVELOPING IN VICINITY OF A WARM FRONT
STRETCHING ACROSS SOUTHERN SOUTH DAKOTA. AN AREA OF SFC LOW PRESSURE
IS CURRENTLY CENTERED OVER NW SD...WITH A COLD FRONT/DRY LINE
EXTENDING SOUTH INTO WESTERN NEBRASKA AND KANSAS. RUC ANALYSIS AND
SPC MESO PAGE INDICATING MLCAPE VALUES AROUND 2000 J/KG ACROSS
CENTRAL SD WITH LITTLE CONVECTIVE INHIBITION. SHEAR LOOKS PRETTY
GOOD IN THE LOWER LEVELS WITH META HODOGRAPHS INDICATING GOOD
VEERING THROUGHOUT THE LOWER 3KM OF THE ATMOSPHERE. DEEP LAYER SHEAR
NOT LOOKING QUITE AS GOOD WITH BACKING TAKING PLACE IN THE 3-6KM
LAYER...HOWEVER SPEED SHEAR LOOKING OK THROUGHOUT THE ENTIRE 0-6KM
LAYER. EXPECTATION IS FOR ISOLATED STORMS DEVELOPING WITH IN THE
NEXT FEW HOURS WITH POTENTIAL OF DEVELOPING INTO A LINE OF STORMS
THROUGH THE EVENING AND OVERNIGHT. MOISTURE LOOKING GOOD THROUGHOUT
ENTIRE CWA WITH NEARLY 1.00 INCH OR HIGHER PWAT VALUES...AND SURFACE
DEWPOINTS HOVERING IN THE UPPER 50S TO LOWER 60S ACROSS THE CWA.
SLIGHTLY MORE CLOUDINESS THAN EXPECTED THIS AFTERNOON ACROSS THE
NORTHEAST CWA...BUT SHOULD SEE A LITTLE BIT MORE SUNSHINE PEAKING
THROUGH IN THE NEXT COUPLE HOURS AS LOWER CLOUD DECK SLIDES OFF TO
THE NORTHEAST. THUNDERSTORM POTENTIAL EXTENDS INTO SUNDAY AS THE
SURFACE LOW AND UPPER LEVEL SYSTEM SLOWLY TRANSLATE EAST. EXPECT
WRAP-AROUND MOISTURE OVER THE CWA LATER SUNDAY INTO MONDAY WITH
SHOWERS POSSIBLE THROUGH EARLY AFTERNOON MONDAY. HIGH PRESSURE THEN
BUILDS INTO THE REGION FOR MONDAY NIGHT AND TUESDAY...WITH DRY
CONDITIONS TAKING OVER. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
EXISTS TUESDAY NIGHT WITH THE NEXT INCOMING SYSTEM PUSHING OUT OF
THE ROCKIES.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
MDLS ALL AGREE THERE WILL BE A BIG UPPER LOW/TROUGH TO THE WEST OF
THE ABR CWA TO BEGIN THE EXTENDED. THE PROBLEM COMES WITH AGREEMENT
ON THE EVOLUTION AND MOVEMENT OF THIS UPPER LOW/TROUGH THROUGH THE
EXTENDED. LIKE THE DGEX WANTS TO SHEAR PART OF IT OFF EARLY ON AND
MOVE IT ACROSS THE UPPER MIDWEST WHILE THE REST OF THE UPPER ENERGY
DIGS SOUTH AND THEN LIFTS BACK INTO THE UPPER MIDWEST LATE IN THE
PERIOD. NEVERTHELESS...OUR CWA WILL CONTINUE TO HAVE A DECENT CHC OF
TSRAS WED-THU NIGHT. WILL HAVE TO SEE HOW THE UPPER LOW EVOLVES IN
LATER RUNS.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR NORTHEAST SOUTH DAKOTA THROUGH 7 PM CDT.
MN...WIND ADVISORY FOR BIG STONE AND TRAVERSE COUNTIES THROUGH 7
     PM CDT.
&&

ALBRECHT/MOHR
Hazardous weather outlook, May 7, 5:27 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
527 AM CDT SAT MAY 7 2005

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081027-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
527 AM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY AFTER THE MORNING ACTIVITY
DECREASES. MOST OF THE STORMS THIS MORNING WILL LIKELY REMAIN BELOW
SEVERE LIMITS. STORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON
AND THIS EVENING ACROSS THE AREA WITH SEVERE STORMS POSSIBLE. HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...WITH THE POTENTIAL FOR
TORNADOES AS WELL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AFTERNOON AND
EVENING. THE LOW WILL PUSH THROUGH THE AREA ON SUNDAY NIGHT...WITH
SHOWERS BECOMING MORE DOMINANT OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR THIS
EVENING.

KNUTSVIG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:35 AM CDTSevere Thunderstorm WarningABRWalworth25 min
May 7, 3:56 PM CDTSevere Thunderstorm WarningABRStanley65 min
May 7, 4:38 PM CDTSevere Thunderstorm WarningABRJones, Lyman54 min
May 7, 4:52 PM CDTSevere Thunderstorm WarningABRSully53 min
May 7, 5:23 PM CDTSevere Thunderstorm WarningABRDewey33 min
May 7, 6:22 PM CDTSevere Thunderstorm WarningABRWalworth23 min
May 7, 6:46 PM CDTSevere Thunderstorm WarningABRMcPherson44 min
May 7, 6:52 PM CDTSevere Thunderstorm WarningABRCodington23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.